PhD course: Animal Pain

Programme

Day 1: Monday March 5th, from 9:30-19:00

Time	Event	By who
09:30-10:00	Coffee and arrival	
10:00-10:15	Welcome, presentation of programme - Our ideas behind this course	Björn & Mette
10:15-11:00	Introduction to animal pain – the role of animals on the way from Descartes to the pain matrix and beyond	Mette
11:00-11:15	Break	
11:15-12:45	What is pain and who feels it – from fetus to the end of life? I	Craig Johnson
12:45-13:45	Lunch	
13:45-15:45	What is pain and who feels it – from fetus to the end of life? II	Craig Johnson
15:45-16:00	Break	
16:00-17 : 15	4 x participant presentation – 15 min each	
	Bethany: Pain associated with on-farm euthanasia methods of broiler chickens	
	Katrina: Does it hurt? Orthopedic pain in large animals.	
	Mary: Pain behaviours associated with surgical castration and how pain management can reduce presence and frequency of these behaviours	
	Katarina: Behavioural responses of dairy calves in two different housing types to hot-iron disbudding	
17:15-18:45	Group work: answering questions based on talks of the day/literature + preparing questions for Craig	
19:00	Dinner	

Day 2: Tuesday March 6th, from 9:00 – 20:30

Time	Event	By who
9:00-9:30	What did we learn yesterday?	
	Feed-back to student questions and take-home messages	Craig Johnson Björn & Mette
9:30-11:00	Comparative aspects of animal pain – how can we detect it?	Bob Elwood
11:00-11:15	Break	
11:15-13:15	Comparative aspects of animal pain – how can we detect it? II	Bob Elwood
13:15-14:15	Lunch	
14:15-15:15	3 x participant presentations, 15 min each	
	Per: Welfare of farmed fish	
	Nancy: Creating Corporate Policies with Animal Science and Activism	
	Cecilie: Pain as a consequence of large litter size in commercial pigs	
15:15-15:30	Break	
15:30-16:30	How can we study whether ectothermic vertebrates feel pain? And why should we care?	Tobias Wang
16:30-16:45	Break	
16:45-17:45	3 x participant presentations, 15 min each	
	Guilherme: Effects of drying-off protocols on udder health and cows' behaviour	
	Inge: Conditions involving pain in relation to transport and slaughter of livestock	
	Angela: Pain mitigation in food animals in the United States	
18:00-19:00	Dinner	
19:00-20:30	Group work: answering questions based on talks of the day/literature + preparing questions for Bob	Bob + Björn + Mette

Day 3: Wednesday March 7th 9:00 - 22:00

Time	Event	By who
9:00-9:30	What did we learn yesterday?	Björn & Mette + Bob
	Feed-back to student questions and take-home messages	
9:30-10:30	Using model studies to develop pain relief	Klas Abelson
10:30-10:45	Coffee break	
11:00-13:00	Using model studies to develop pain relief II	Klas Abelson
13:00-13:45	Lunch	
13:45-15:15	Group work: answering questions based on talks of the day/literature + preparing questions for Klas	
15:30	Bus leaves	
16:00-22:00	Excursion and dinner Destination: the wildest place in town Bus leaves for hotel at 22:00	Carsten Grøndahl

Day 4: Thursday March 8th 9:00 - ?

Time	Event	By who
9:00-9:15	What did we learn yesterday?	Björn & Mette
9:15-10:15	3 x participant presentations, 15 min each	
	Sara: Abomasal Ulcers in Danish Dairy Cattle	
	Guro: The Norwegian animal welfare program for broilers	
	Heng-Lun: Pain of sows housed in farrowing crates in commercial conditions	
10:15-10:30	Break	
10:30-12:00	The EFSA way: risk of pain in fetuses of pregnant females at slaughter?	Søren Saxmose
12:00-13:00	Lunch	
13:00-14:00	3 x participant presentations – 15 min each	
	Lauren C.: Pharmacokinetics of flunixin meglumine in mature swine after intravenous and transdermal administration	
	Franziska: Tail damage prior to weaning in relation to early life influences (risk factors)	
	Susanna: Pain relief with meloxicam in calf disbudding	
14:00-14:45	Karina B. Gleerup: Pain faces in farm animals? (30 min)	
15:00-15:15	Break	
15:15-16:15	3x participant presentations – 15 min each	
	Yael: Characterization and development of physiological sensor system for assessing pain in dairy cows	
	Lotte: Pain associated with an alternative castration of piglets	
	Lauren S.: Effect of 'Woody Breast' Disorder on Broiler Health and Welfare	
16:15-17:45	Group work: answering questions/tasks based on talks of the day/literature	Björn/Mette
19:00-?	Banquet at the venue	

Day 5: Friday March 9th 9:00 – 12:00

Time	Event	By who
9:00-9:15	What did we learn?	Björn & Mette
	Feed-back to student questions and take-home messages	,
9:15-10:15	Animal pain and assessment of animal welfare	Björn Forkman
		,
10:15-10:30	Break	
10:30-11:30	3R, animal pain research and study quality	Mette Herskin
11:30-12:00	Course evaluation	
12:00	Lunch and goodbye	